Alert archive / North Dakota / High Wind Watches in 2022
High Wind Watch 4, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind watch at May 12, 2022, 12:11 PM MDT for 28 counties in North Dakota. It took effect at May 12, 2022, 11:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 12, 2022, 12:11 PM MDT (18:11 UTC)
- In effect from
- May 12, 2022, 11:00 PM MDT
- Expired
- May 12, 2022, 7:37 PM MDT
- In force
- Issued by
- NWS Bismarck, ND
All 28 counties
Billings County, ND, Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at May 12, 9:44 AM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 12, 9:44 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1044 AM CDT Thu May 12 2022 .UPDATE... Issued at 1026 AM CDT Thu May 12 2022 Majority of showers and thunderstorms from this morning have lifted north and east of the area, but did leave in its wake a few streaks of heavier rainfall of over two inches per radar analysis and rain gauge reports, one from around Strasburg up towards Streeter, and another from around Robinson into far western Foster County. Now, in the wake of the departing system there was a brief period of clearing which was quickly filled in by low cloud cover, thanks to the abundant moisture in place. Later on this afternoon is when the second round of showers and storms develop. Still, the focus for the strongest convection continues to be over the James River Valley with impressive shear is in place and the strongest instability is noted. A special 19Z sounding will be launched at Bismarck this afternoon. UPDATE Issued at 632 AM CDT Thu May 12 2022 Showers and thunderstorms continue to lift north and east through the forecast area this morning. At this time it looks like the severe weather threat this morning will be limited to the far southern James River Valley. A line of storms over western Dickey will track across the county in the next hour or so. Earlier strong 0-3km shear vectors over the south central have weakened, but will need to monitor for a northeastward bowing segment. Otherwise expect sub-severe gusty winds and maybe a little small hail. Elsewhere showers with embedded elevated storms are expected to remain below severe levels. We are getting some strong wake low type winds developing on the back side of the convection. We're gusting over 45 mph currently at the Bismarck Airport, and had a gust to 60 knots near Temvik in Emmons county. This is non-thunderstorm related, and hopefully short in duration. We could issue a SPS for a period of strong winds. Will continue to monitor. The attention then turns to this afternoon with a second, and potentially more significant severe event. Here, there are no changes from the previous discussion. && .SHORT TERM...(Today and tonight) Issued at 144 AM CDT Thu May 12 2022 Convection continues to increase in coverage across central South Dakota early this morning, heading toward our southern Border. The main threat for storms this morning appears to be focused on the south central into the James River Valley. Strong deep layer shear remains situated over the forecast area with an area of MUCAPE of 1000-2000 J/KG over northern South Dakota and into far southern North Dakota. Strong warm advection lifting northward through South Dakota, combined with increased forcing from an upper level trough tracking from the Great Basin into the central Rockies is producing the aforementioned convection over South Dakota. With the elevated threat with the elevated nature of these storms over the stable boundary layer, will be large hail. However an occasional strong wind gust can not be ruled out with the strongest downdrafts. A gust to 76 mph was measured earlier in Meade County SD. The main question will be if these storms can maintain their intensity as they lift into a more unfavorable environment the farther north you go. Cams continue to advertise convection making it to near the border but diverge a bit thereafter. Most do though bring some stronger convection to the far south central, and into the southern James River Valley. This activity quickly pushes out of the forecast area by mid morning and we will probably have a break in shower activity until the afternoon. Then this afternoon as the upper level low lifts into the Northern High Plains, we think widespread shower activity will develop over the western half of the forecast area, and into eastern Montana. Isolated to scattered embedded thunder will be possible, even with daytime highs in the 50s, due to the forcing out the approaching upper low. The main threat for severe weather this afternoon will be over the eastern CWA, mainly along and east of the Highway 83 corridor. At this time, it appears most of this area will continue to see the potential for elevated supercells producing up to half dollar size hail and 60 mph winds. This is due to the very strong 0-6 KM Shear that remains over the forecast area, and MUCAPE that expands northward through the afternoon and evening hours. The SPC enhanced risk remains situated over the far southern James River Valley, and eastward into the southern Red River Valley. This area will be the most likely area for surface based convection within an area of strong surface based CAPE and low level helicity. Here all forms of severe weather are on the table, including tornadoes. However, the SPC slight risk does extend as far west as Linton to Carrington. This are might not have the strong SBCAPE as points farther east, but it's nothing to sneeze at. In addition, the latest RAP lifts the surface low north into Dickey county around 00 UTC with a surface trough, all the way back west of the Missouri River. Therefore, even though the enhanced risk only clips our far southeast CWA, given the amount of CAPE/SHEAR/Forcing for ascent east of the Missouri this afternoon and early evening, all should continue to monitor this developing situation closely. The strongest of the convection should be lifting out of the area by mid evening. Then the next thing to deal with will be the winds. .LONG TERM...(Friday through Wednesday) Issued at 144 AM CDT Thu May 12 2022 Strong winds on Friday will be the main forecast issue in the long term period. Expect we will need wind highlights on the day shift today. NAM/GFS continue to indicate either high end advisory or High Wind Warning respectively on Friday beneath the upper low as it lifts north. The strongest winds will develop in the southwest first late Thursday night and lift north and east through the day Friday. The northwest will also be seeing some lingering shower activity on Friday. We then quiet down and dry out through the weekend and early next week, with small rain chances appearing again by the end of the long term period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 632 AM CDT Thu May 12 2022 Widespread showers and thunderstorms will impact all Taf sites through the 06Z TAF period. VFR to begin the 06Z TAF period, except for some MVFR stratus at KJMS. However, through the overnight hours the stratus is forecast to increase in coverage and lower across the southern TAF Sites. Sometime around 12 UTC a band of showers and thunderstorms is forecast to approach the southern TAF sites. Thereafter IFR to possibly LIFR stratus and fog and scattered to numerous showers and thunderstorms are expected across the area through the remainder of the TAF period. Northeast winds to begin the TAF period. Winds will increase later in the period and shift southerly over the southern TAF sites late in the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 12, 9:22 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1022 AM CDT Thu May 12 2022 NDZ001>005-009>013-017>022-031>034-040>045-131530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 1022 AM CDT Thu May 12 2022 /922 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Widespread rain showers with embedded thunderstorms are expected today and tonight. A stronger thunderstorm with small hail is possible, but widespread severe weather is not expected. Strong winds are expected to develop late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of very strong winds is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-035>037-046-047-131530- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- 1022 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon into this evening. The main threats from any severe storm will be half- dollar size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong winds possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. NDZ048-050-051-131530- La Moure-McIntosh-Dickey- 1022 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon into this evening. Hail up to two inches in diameter, damaging winds to 70 mph, and a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong winds possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening.
In the hours before
Local storm report, May 12, 8:10 AM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 AM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST 4 W WESTFIELD 46.03N 100.28W
05/12/2022 E60 MPH EMMONS ND TRAINED SPOTTER
&&Special weather statement, May 12, 10:18 AM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Bismarck ND 1118 AM CDT Thu May 12 2022 NDZ018-031>034-040>045-121830- Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant- Bowman-Adams-Sioux- Including the cities of Killdeer, Halliday, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 1118 AM CDT Thu May 12 2022 /1018 AM MDT Thu May 12 2022/ Areas of fog have developed over portions of southwest North Dakota, with visibility occasionally dropping to one-quarter mile at times. This may affect drivers along Interstate 94 west of New Salem to the Montana state line, and along Highway 85 south of Grassy Butte to the South Dakota state line. If traveling, be prepared for the possibility of rapidly deteriorating visibility, and use extra caution at intersections and railroad crossings.
Local storm report, May 12, 10:53 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1153 AM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HEAVY RAIN DAWSON 46.87N 99.75W
05/12/2022 M1.02 INCH KIDDER ND PUBLIC
RELAYED TO NWS BY BROADCAST MEDIA. RAIN FELL
IN A 45 MINUTE PERIOD WHEN STORMS MOVED
THROUGH EARLY THIS MORNING.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:36 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 39 min |
| May 12, 5:17 AM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 28 min |
| May 12, 12:11 PM MDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 34 hr |
| May 12, 2:46 PM MDT | Special Weather Statement | BIS | Slope | 29 min |
| May 12, 2:49 PM MDT | Special Weather Statement | BIS | Dunn | 26 min |
| May 12, 2:53 PM MDT | Special Weather Statement | BIS | Bowman | 37 min |
| May 12, 3:28 PM MDT | Special Weather Statement | BIS | Mercer | 32 min |
| May 12, 3:54 PM MDT | Special Weather Statement | BIS | Ward | 36 min |
| May 12, 4:03 PM MDT | Special Weather Statement | BIS | Mercer | 27 min |
| May 12, 4:11 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 49 min |
| May 12, 4:33 PM MDT | Special Weather Statement | BIS | Ward | 27 min |
| May 12, 4:56 PM MDT | Special Weather Statement | BIS | Ward | 34 min |
| May 12, 4:58 PM MDT | Special Weather Statement | BIS | McLean | 32 min |
| May 12, 5:27 PM MDT | Special Weather Statement | BIS | Ward | 33 min |
| May 12, 5:33 PM MDT | Special Weather Statement | BIS | Logan | 27 min |
| May 12, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 63 min |
| May 12, 5:57 PM MDT | Special Weather Statement | BIS | McHenry | 33 min |
Nearby
High Wind Watches in North Dakota, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.